Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 140, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2017, 3:36 PM CDT for Carroll County, Greene County, Guthrie County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2017, 3:36 PM CDT (20:36 UTC)
- Expired
- Jun 12, 2017, 4:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, IA, Greene County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 3:50 PM CDT | HAIL 1 | 3 Sse Scranton, IA | |
| Jun 12, 4:09 PM CDT | HAIL 1 | Jefferson, IA | DIME TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1090 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
548
WUUS53 KDMX 122036
SVRDMX
IAC027-073-077-122115-
/O.NEW.KDMX.SV.W.0140.170612T2036Z-170612T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
336 PM CDT MON JUN 12 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Greene County in west central Iowa...
Northwestern Guthrie County in west central Iowa...
Southeastern Carroll County in west central Iowa...
* Until 415 PM CDT.
* At 336 PM CDT, a severe thunderstorm was located near Glidden, or
11 miles east of Carroll, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jefferson, Coon Rapids, Glidden, Scranton, Bayard, Churdan, Bagley,
Ralston and Jefferson Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4178 9466 4210 9476 4221 9436 4188 9424
TIME...MOT...LOC 2036Z 243DEG 22KT 4201 9465
HAIL...1.00IN
WIND...60MPH
$$
MF2 follow-up statements
557
WWUS53 KDMX 122055
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
355 PM CDT MON JUN 12 2017
IAC077-122105-
/O.CAN.KDMX.SV.W.0140.000000T0000Z-170612T2115Z/
Guthrie IA-
355 PM CDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GUTHRIE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4188 9451 4212 9465 4221 9436 4188 9424
TIME...MOT...LOC 2055Z 241DEG 29KT 4199 9443
$$
IAC027-073-122115-
/O.CON.KDMX.SV.W.0140.000000T0000Z-170612T2115Z/
Greene IA-Carroll IA-
355 PM CDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL GREENE AND EAST CENTRAL CARROLL COUNTIES...
At 355 PM CDT, a severe thunderstorm was located near Jefferson,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 350pm...trained weather
spotters reported quarter sized hail about 3 miles
southeast of Scranton.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jefferson, Scranton, Churdan and Jefferson Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4188 9451 4212 9465 4221 9436 4188 9424
TIME...MOT...LOC 2055Z 241DEG 29KT 4199 9443
HAIL...1.00IN
WIND...60MPH
$$
MF943
WWUS53 KDMX 122116
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
416 PM CDT MON JUN 12 2017
IAC027-073-122125-
/O.EXP.KDMX.SV.W.0140.000000T0000Z-170612T2115Z/
Greene IA-Carroll IA-
416 PM CDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENE AND EAST
CENTRAL CARROLL COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 4188 9451 4212 9465 4221 9436 4188 9424
TIME...MOT...LOC 2115Z 243DEG 22KT 4204 9429
$$
MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:05 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 12, 1:05 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 105 PM CDT Mon Jun 12 2017 .SHORT TERM.../Today through Tonight/ Issued at 338 AM CDT Mon Jun 12 2017 Trough axis in place across the northwest to north central portions of the state, with an elongated area of surface low pressure stretching from southern Ontario southwestward into western Kansas. Have westerly flow aloft that will start to dip down to more southwesterly flow as a large upper trough digs into the intermountain west today. Sfc trough/weak cool front associated with the upper trough moving through the Hudson Bay region, with the front stalling out across the northern CWA and lifting back northward tonight as a warm front in response to the western upper trough digging eastward through the Rockies into early Tuesday. Some weak sfc convergence along the boundary, with a few weak echoes showing up on radar across southern MN the past few hours. This activity expected to stay quite isolated and weak before diminishing toward 12-14Z. Additional development then expected this afternoon in vicinity of the boundary, with continued redevelopment through the evening into the overnight hours. Strong southerly flow to develop today, with moisture advecting northward and pooling along the boundary should aid in storm development by mid/late afternoon across far northern IA/southern MN. Some severe potential this afternoon with any development near the frontal boundary with deep layer shear around 30kts and a large amount of CAPE expected. This would suggest mainly severe threats of damaging winds and large hail. Higher freezing level also so could see some brief heavy rain in areas beneath any strong storm that develops. As for temperatures today, still a warm air mass in place with also have some clouds so this will limit the mixing/overall warming some especially in areas near the frontal boundary across the north. Therefore have highs around the upper 80s in the far north, and the mid 90s across the central and south. Record highs mainly the mid to upper 90s across the CWA and likely should not see values that high today. However still expected to be within 3-4 degrees of record highs, so maintained the near record wording to highlight the warm temperatures given the string of warm days over the weekend into today. Should still see some breezy conditions, although overall winds should not be as gusty as in the past few days with gusts mainly in the 20-30 mph range today versus the 30-40 mph range the past few days. .LONG TERM.../Tuesday through Sunday/ Issued at 338 AM CDT Mon Jun 12 2017 The weather pattern for the remainder of this week will be more typical of mid to late summer than early June, characterized by persistent but nebulous thunderstorm chances, repeated possibilities of severe weather but with difficult to pin down details, wide discrepancies in model solutions, and a continuation of above normal temperatures. At the beginning of the period, on Tuesday, a large gyre will be located over the northern U.S. Rockies and will subsequently move northeast into south central Canada, then east toward Hudson Bay by the end of the week. As the low pressure center moves into Canada, from Tuesday through Wednesday, Iowa will reside with cyclonic, southwesterly flow aloft. A fairly robust shortwave will move through this flow over the Midwest late on Tuesday, but most of the energy associated with this feature will remain just northwest of our area. A second, much more subtle shortwave may move over the region on Wednesday. During the day on Tuesday our forecast area will reside firmly within the warm sector between our old friend, the warm front that has been vacillating across the upper Midwest for a few days already, and a surface trough to our west associated with the parent system and approaching shortwave. With moderate southerly low-level flow, warm morning start temperatures, and strong insolation, temperatures should have no problem rising toward the mid-90s on Tuesday afternoon, with heat index values in the lower 100s for a few hours. By the late afternoon and evening explosive convective development should occur along the aforementioned trough to our west, as the forcing associated with the shortwave intersects with the low-level boundary at peak diurnal heating time. This activity will carry an attendant severe weather risk, but it appears that it will develop well to our west, probably over central/eastern Nebraska, and move generally northeastward through the evening, possibly clipping our northwestern counties. After dark, with the parent system moving off to our north/northwest, the convection should bleed eastward across central Iowa carried by its own outflow momentum, but with a steadily decreasing severe weather threat as instability and shear diminish and the storms leave their favorable upper-level forcing environment. The surface trough to our west on Tuesday will finally traverse our forecast area late Wednesday and Wednesday night. As it moves through, there appears to be a good opportunity for additional convective development across about the southeast half of Iowa. Ahead of the trough instability will be high to extreme, and if the subtle impulse aloft mentioned earlier materializes and lines up with this time and space window, we could see very strong updrafts in an environment of modest but sufficient deep-layer shear to support severe weather. This threat will bear close watching over the next couple of days. As the surface trough moves off to our southeast on Wednesday night it will initially scour out any convection, however, it will be a week boundary and the airmass behind it will still be warm and unstable, with highs in the lower 90s on Thursday and Friday. It is in this time frame that longer range prognostic models have been struggling mightily, as the large early-week gyre moves across Canada and results in a zonal steering flow pattern over the Midwest. It is likely that subtle impulses moving through this flow will trigger thunderstorms at times late in the work week, but given the nebulous forcing and low-level flow, trying to refine timing and location details for any such development is folly at this time. This uncertainty will continue through the weekend, with lingering POPs carried through the extended forecast. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 104 PM CDT Mon Jun 12 2017 The primary concern through the period will be convective trends. Confidence is not high with models not handling recent thunderstorm progression well. Thus will leave TAFs VFR and free of thunder with nothing beyond VCSH wording in favored locations and time windows. Any non-VFR and thunder mention will be handled by near term convective trends as needed. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Beerends LONG TERM...Lee AVIATION...Small
Hazardous weather outlook, Jun 12, 4:28 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 428 AM CDT Mon Jun 12 2017 IAZ004>007-015>017-023>028-033>039-050-131100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Tama- 428 AM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will be possible at times today and tonight. There is a slight risk of severe weather, with large hail and damaging winds the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat is expected to build again into Tuesday. Highs will reach the lower to middle 90s during the afternoon with heat index values reaching or just exceeding 100 degrees at times. Intermittent thunderstorm chances are forecast from late Tuesday into Wednesday, then again from late Thursday through the weekend. Severe weather may be possible at times, especially late Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late Tuesday. IAZ044>049-057>062-070>075-081>086-092>097-131100- Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 428 AM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Hot and humid weather will continue today, with heat index values approaching or just exceeding 100 degrees at times in the afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The heat wave will continue on Tuesday, with high temperatures in the lower to middle 90s and heat index values exceeding 100 degrees at times. Intermittent thunderstorm chances are forecast from late Tuesday into Wednesday, then again from late Thursday through the weekend. Severe weather may be possible at times, especially late Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late Tuesday. Lee
In the hours before
Special weather statement, Jun 12, 12:32 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1232 PM CDT MON JUN 12 2017
IAZ005-006-016-121830-
Kossuth IA-Winnebago IA-Hancock IA-
1232 PM CDT MON JUN 12 2017
...Strong Winds and Small Hail Northern Iowa...
At 1231 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Elmore to 7 miles northwest of
Britt. Movement was northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Forest City, Lake Mills, Union Slogh, Rice Lake, Buffalo Center,
Bancroft, Swea City, Thompson, Titonka, Wesley, Leland, Lakota,
Crystal Lake, Woden, Rake, Ledyard, Scarville, Hayfield, Sexton and
Hutchins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 PM CDT for
north central and northwestern Iowa.
LAT...LON 4350 9350 4327 9350 4302 9401 4346 9445
4348 9444 4350 9444
TIME...MOT...LOC 1731Z 238DEG 30KT 4355 9427 4316 9392
CurtisLocal storm report, Jun 12, 1:39 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
139 PM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM TSTM WND DMG 5 WSW GRAETTINGER 43.21N 94.85W
06/12/2017 PALO ALTO IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED HEAVY DAMAGE TO
CORN AND BEAN FIELDS LIKELY FROM HAIL, POWER
LINES DOWN ACROSS THE ROAD, AND NUMEROUS
TREE BRANCHES DOWN. THIS IS A DELAYED
REPORT, AND TIME ESTIMATED FROM RADAR.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:28 PM CDT | Special Weather Statement | DMX | Worth | 62 min |
| Jun 12, 11:23 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 67 min |
| Jun 12, 12:32 PM CDT | Special Weather Statement | DMX | Winnebago | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.